Careful, Your Diabetes Meds Could Cause A Genital-Eating Infection

The FDA is recalling a diabetes medication that is causing a rare and deadly flesh-eating condition that concentrates on the genital area.

Flesh-Eating Bacteria
Flesh-Eating Bacteria

It sounds like an April Fool’s headline, but a recent PrepForThat article reported that medications intended to treat sufferers of type-2 diabetes are causing flesh-eating conditions that affect the genital area. The medications in question are sodium-glucose contransporter-2 (SGLT2) inhibitors made by Invokana, Farxiga, and Jardiance.

The extremely rare flesh-eating infection is called necrotizing fasciitis of the perineum, but also goes by Fournier’s gangrene. It’s a bacterial infection of the tissue under the skin of the perineum. The FDA released a statement warning users of the potential issue, and advising them to seek medical attention immediately if they experience symptoms of tenderness, redness, or swelling in the genital area.

More in Pharmaceutical